Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 190, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 24, 2016, 7:55 PM CDT for Johnson County, Leavenworth County, Kansas. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2016, 7:55 PM CDT (00:55 UTC)
- Expired
- Aug 24, 2016, 8:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Johnson County, KS, Leavenworth County, KS
The radar
The Pleasant Hill radar (KEAX), 57 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 7:55 PM CDT | HAIL 1 | 2 E Olathe, KS | QUARTER SIZE HAIL |
| Aug 24, 7:56 PM CDT | HAIL 1 | 5 Sse Lenexa, KS | DELAYED REPORT GATHERED ON SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 4:51 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.9 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 849 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1424 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 8.1
The text
As transmitted.
950
WUUS53 KEAX 250055
SVREAX
KSC091-103-250130-
/O.NEW.KEAX.SV.W.0190.160825T0055Z-160825T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
755 PM CDT WED AUG 24 2016
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL LEAVENWORTH COUNTY IN NORTHEASTERN KANSAS...
CENTRAL JOHNSON COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 830 PM CDT
* AT 754 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DE SOTO...
MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
OVERLAND PARK...OLATHE...SHAWNEE...LENEXA...PRAIRIE VILLAGE...
GARDNER...MERRIAM...MISSION...DE SOTO...LINWOOD...COUNTRYSIDE...
CLEARVIEW CITY...CLARE...STANLEY AND LACKMANS.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 212 AND 229.
INTERSTATE 435 BETWEEN MILE MARKERS 0 AND 6...AND BETWEEN MILE
MARKERS 78 AND 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3902 9503 3902 9491 3899 9491 3902 9489
3903 9465 3882 9466 3883 9503
TIME...MOT...LOC 0054Z 266DEG 19KT 3895 9500
HAIL...1.00IN
WIND...60MPH
$$
MELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 6:48 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 24, 6:48 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
648 PM CDT WED AUG 24 2016
.Discussion...
Issued at 327 PM CDT WED AUG 24 2016
Well-advertised cold front is currently draped across southeastern NE
into west-central IA, aiding in blossoming up convection. Out ahead
of the frontal boundary, residing within the warm sector is this
forecast area. Despite showers and cloud cover that has persisted
throughout much of the day, plentiful instability is available and
coincides with increasing 0-6km shear values. Additionally, ample
moisture has been pooling in with PWATs approaching 2 inches, perhaps
exceeding the 2 inch mark by later this evening. LL lapse rates have
been much better today as compared to yesterday across the southern
half of the forecast area. To bring it all together, severe threat
looks to be on track to pan out this afternoon into the evening hours
with the primary hazard continuing to be gusty to damaging winds.
Hail and perhaps a brief tornado cannot be ruled out, with hail found
in any stronger storm that may develop and be able to maintain a
decently organized updraft.
As the sun sets and diurnal heating is lost, the severe threat could
persist into the late evening hours but overall, the event will
transition into more of a hydro situation that bears watching. As
aforementioned, PWAT values are more than sufficient to allow for
efficient rain producers and combining the available moisture with
training of storms yields the opportunity for locations to experience
flooding issues, despite the relatively high flash flood guidance for
many locations. Parallel flow riding over the front as it slows and
eventually stalls will allow for continued firing of convection over
the same locations tonight. Models have been trending further
southward with the bullseye and given the current observational
trends, have agreed with this assessment, thereby prompting the Flash
Flood Watch to be expanded to include the KC metro area. Much of the
main activity should diminish by sunrise Thursday as the nocturnal
LLJ winds down, although showers and storms may very well persist
into the mid-morning hours.
For the remainder of the forecast period, it continues to remain
unsettled looking with perhaps another round of moderate to heavy
rainfall to happen tomorrow night. Ridging to the south and east is
allowing for perturbations to ride its periphery right across the
local region and southerly to southwesterly flow to allow for a
continued source of moisture advecting in. Temperatures throughout
the rest of the week into next week look to remain near normal for
this time of year with the coolest day forecast for Friday behind the
front that'll wash out to the south of the area.
&&
.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 645 PM CDT WED AUG 24 2016
Expecting a large area of strong convection with heavy rains to
affect northern and west central MO and eastern KS this evening into
early Thursday morning. As the storms congeal expect widespread MVFR
ceilings/visibilities with the stronger storms as well as brief
periods of IFR ceilings. The convection should weaken as it exits
into northeast and east central MO by the pre-dawn hours.
Widespread VFR ceilings likely in the 6-8K ft range should govern
most of the morning into the afternoon hours with scattered
convection ramping up over east central KS and west central MO during
the latter portion of the afternoon.
&&
.EAX Watches/Warnings/Advisories...
KS...Flash Flood Watch through Thursday morning for KSZ025-102>105.
MO...Flash Flood Watch through Thursday morning for MOZ001>008-
011>017-020>025-028>033-037.
&&
Discussion...lg
Aviation...MJHazardous weather outlook, Aug 24, 5:54 AM CDT, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 554 AM CDT WED AUG 24 2016 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-251100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 554 AM CDT WED AUG 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS MOVE INTO THE AREA TODAY WITH STORMS PERSISTING INTO THE OVERNIGHT HOURS. THERE IS A THREAT OF SEVERE WEATHER WITH THE STORMS TODAY AND TONIGHT MAINLY NORTH OF THE MISSOURI RIVER. STRONG WINDS...HEAVY RAIN...AND FLOODING ARE THE PRIMARY HAZARDS. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS THE REGION THURSDAY...LASTING THROUGH THE END OF THE WEEK AND INTO THE WEEKEND.THE PROLONGED NATURE OF THIS PERIOD OF STORMS WILL INCREASE FLOODING CONCERNS EACH DAY. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Local storm report, Aug 24, 7:21 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
721 PM CDT WED AUG 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 5 NE SPRING HILL 38.79N 94.76W
08/24/2016 E1.00 INCH JOHNSON KS PUBLIC
SOCIAL MEDIA REPORT. DIME TO QUARTERS MEASURED.
&&
APIETRYCLocal storm report, Aug 24, 7:39 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
739 PM CDT WED AUG 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM HAIL 5 SSW RENO 38.98N 95.16W
08/24/2016 M2.50 INCH LEAVENWORTH KS STORM CHASER
PING PONG TO TENNIS BALL HAIL ON I-70
&&
APIETRYCLocal storm report, Aug 24, 7:41 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
741 PM CDT WED AUG 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM TSTM WND GST 2 S OLATHE 38.86N 94.81W
08/24/2016 M0 MPH JOHNSON KS TRAINED SPOTTER
&&
APIETRYCLocal storm report, Aug 24, 7:50 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
750 PM CDT WED AUG 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM HAIL 2 S GRANDVIEW 38.86N 94.53W
08/24/2016 M1.75 INCH JACKSON MO TRAINED SPOTTER
GOLF BALL HAIL HWY 71 AND 151
&&
APIETRYCThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 7:12 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Miami | 33 min |
| Aug 24, 7:19 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Wyandotte | 41 min |
| Aug 24, 7:26 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Leavenworth | 49 min |
| Aug 24, 7:34 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 41 min |
| Aug 24, 7:40 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 35 min |
| Aug 24, 8:16 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 29 min |
| Aug 24, 8:33 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Miami | 27 min |
| Aug 24, 8:37 PM CDT | Areal Flood Advisory | EAX | Johnson, Miami | 5 hr |
| Aug 24, 8:59 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Miami | 31 min |
| Aug 25, 4:57 AM CDT | Areal Flood Advisory | EAX | Johnson | 6 hr |
| Aug 25, 9:03 AM CDT | Special Weather Statement | EAX | Atchison, Doniphan | 27 min |
| Aug 25, 2:41 PM CDT | Flash Flood Watch | EAX | Johnson, Leavenworth, Linn, Miami, Wyandotte | 16 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.